Health Information

Mallory-Weiss tear

Mallory-Weiss tear


Mucosal lacerations - gastroesophageal junction

A Mallory-Weiss tear occurs in the mucus membrane of the lower part of the esophagus or upper part of the stomach, near where they join. The tear may bleed.

I Would Like to Learn About:

  • Causes

    Mallory-Weiss tears are most often caused by forceful or long-term vomiting or coughing. They may also be caused by epileptic convulsions.

    Any condition that leads to violent and lengthy bouts of coughing or vomiting can cause these tears.

  • Symptoms

    Symptoms may include:

    • Bloody stools
    • Vomiting blood (bright red)
  • Exams and Tests

    Tests may include:

    • CBC, possibly showing low hematocrit
    • Esophagogastroduodenoscopy (EGD), more likely to be done when there is active bleeding
  • Treatment

    The tear usually heals in a few days without treatment. The tear may also be fixed by clips that are put in during an EGD. Surgery is rarely needed. Drugs that suppress stomach acid (proton pump inhibitors or H2 blockers) may be given, but it is not clear if they are helpful.

    If blood loss has been great, blood transfusions may be needed. In most cases, bleeding stops without treatment within a few hours.

  • Outlook (Prognosis)

    Repeated bleeding is uncommon and the outcome is most often good. Cirrhosis of the liver and problems with blood clotting make future bleeding episodes more likely to occur.

  • Possible Complications

    Hemorrhage (loss of blood)

  • When to Contact a Medical Professional

    Call your health care provider if you begin vomiting blood or if you pass bloody stools.

  • Prevention

    Treatments to relieve vomiting and coughing may reduce risk. Avoid excessive alcohol use.

Related Information

  MucosaNausea and vomitin...CoughSeizuresIncidence    


Jensen DM. Gastrointestinal hemorrhage and occult gastrointestinal bleeding. In: Goldman L, Ausiello D, eds. Goldman's Cecil Medicine. 24th ed. Philadelphia, PA: Elsevier Saunders; 2011: chap 137.

Katzka DA. Esophageal disorders caused by medications, trauma, and infection. In: Feldman M, Friedman LS, Brandt LJ, eds. Sleisenger and Fordtran's Gastrointestinal and Liver Disease. 9th ed. Philadelphia, PA: Elsevier Saunders; 2010:chap 45.


Review Date: 11/20/2014  

Reviewed By: Jenifer K. Lehrer, MD, Department of Gastroenterology, Frankford-Torresdale Hospital, Aria Health System, Philadelphia, PA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.


A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.